Virginia, 2019

Hail and Damaging Wind in Virginia, August 7, 2019

August 7, 2019 · NWS RNK · 2 events in 2 counties and zones

An upper level disturbance and an associated weak surface boundary pushed across the Mid-Atlantic region firing off thunderstorms by early afternoon in central Virginia. A couple of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance and an associated weak surface boundary pushed across the Mid-Atlantic region firing off thunderstorms by early afternoon in central Virginia. A couple of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 7, 11:18 AM EST, 56 minutes earlier.

Area forecast discussion, Aug 7, 11:18 AM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1218 PM EDT Wed Aug 7 2019

.SYNOPSIS...
An upper level disturbance and associated surface trough will
push across the Mid-Atlantic region today followed by a period
of drying Thursday. A cold front is expected to cross the region
Friday, followed by much drier and relatively cooler weather for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1130 AM EDT Wednesday...

Water Vapor imagery shows well defined short wave trough over
the central Appalachians. The associated surface trough has
passed through all but our eastern CWA, with debris cloudiness
and relatively stable air over the central and western CWA this
morning. Have trimmed temperatures to account for the cloud
debris and this will eat into our CAPE this afternoon. As such,
have cut back on precip potential, backing away from the
numerous coverage in lieu of scattered wording. Some recovery of
CAPE is expected behind the trough, but the severe threat looks
like it will be primarily focused over eastern VA/NC/MD ahead
of the surface trough which is progged to exit our CWA by
21Z/5PM.

Morning regional soundings indicated dry air aloft and
increasing subsidence to the west with very moist and unstable
conditions along the eastern seaboard ahead of the trough.
Modified GSO sounding suggests MLCAPE will be close to 3000
J/KG this afternoon for areas primarily east of Highway 29.
Convective allowing models initiated thunderstorms along the
surface trough by 18Z/2PM along a FVX-DAN-GSO corridor, then
rapidly move this line east and out of the CWA by 21Z/5PM. Cloud
layer mean wind is from the west-southwest at about 25kts, so
this activity will move along at a pretty good clip and will
contribute to potential for healthy wind gusts. DCAPE of close
to 1000 ahead of the developing line of storms will support
severe severe wind gusts, this in addition to MLCAPE of 3000 and
steep mid level laps rates, suggesting a busy severe weather day
for the eastern Mid-Atlantic and into coastal New England.

Behind the trough, mid-level drying, increasing subsidence aloft
and a westerly downslope wind will curtail the severe potential.
The showers/storms that develop in the wake of the trough should
be less robust and may actually struggle due to dry air
entrainment. As such think thunderstorm threat over and west of
the mountains, will be limited to unorganized pulse cells with
limited potential to reach severe limits. That said, the winds
aloft do support faster storm movement so some elevated surface
gusts are certainly possible with the pulsey showers/storms as well.

As we head through the evening, the shower/storm threat is
expected to quickly diminish. Some lingering upslope showers are
possible in the west until about midnight. Where it rains today
will promote patchy fog late tonight, potentially dense in the
mountain valleys.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 235 AM EDT Wednesday...

As Thursday progresses, will be watching yet another short wave
aloft and associated surface front making progress southeast
through the Great Lakes/Ohio Valley region. Prefrontal
showers/storms associated with this feature may begin to impact
our northwestern CWA (southeast WV counties) after midnight Thursday
night. Unlike during the winter, northwest winds ahead of this
system help warm temperatures into the 80s west of the Blue Ridge to
the lower 90s east Thursday afternoon. Subsidence will also keep a
lid on the deep convection.

A cold front is expected to enter the CWA from the northwest Friday
morning, associated with showers or remnant thunderstorms from
upstream deep convection from the Ohio Valley. Timing of the front
suggests clouds may inhibit CAPE for Friday, some of the models
suggesting a dry frontal passage as it crosses the Blue Ridge with
deep convection developing along the front as it moves into the
Piedmont Friday afternoon. Any subtle change to this timing will
either avert or increase the threat for afternoon showers and
storms, so will broad brush pops at time due to this uncertainty,
and maintain at least a low chance threat for a shower or storm
areawide associated with frontal passage.

This front is expected to be a bonafide frontal passage. The upper
low which has been a semi-permanent feature across James Bay is
expected to carve out a bit deeper upper level trough over eastern
Canada and into New England. This will permit an intrusion of dryer
and cooler air to infiltrate the northeast CONUS, the associated
surface High settling over the Ohio Valley and into the Northern Mid-
Atlantic states. As such, Fridays's frontal passage will bring a
refreshing change beginning Friday night as dewpoints tumble and set
the stage for pleasant weekend. Since showers will enter the
mountains early in the day, afternoon temperatures will be a few
degrees cooler than previous days with highs in the upper 70s to
lower 80s. The lack of rain moving east of the Blue Ridge should
help produce one more day in the lower 90s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 PM EDT TUESDAY...

The upper air pattern this weekend is expected to initially feature
a trough over New England and a Ridge over the Rockies. This will
result in mainly dry weather over the Mid-Atlantic region Saturday
as High pressure passes overhead.  By Sunday, return flow on the
back side of the surface high may permit enough moisture for an
isolated afternoon shower over the mountains, but better chances are
expected to be deferred until early next week as the upper trough
over New England retreats and higher dewpoints advect back into the
forecast area from the south.

The model ensembles show an anomalous closed low off the Pacific
Northwest coast which is expected to move downstream, deamplifying
the western upper level Ridge. This is expected to result in
increasing heights over the central and eastern CONUS resulting in a
more zonal look to the upper level flow pattern by Monday. As this
occurs both heat and moisture will be deflected eastward resulting
in a return to above seasonal temperatures and the threat for
showers and thunderstorms.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
As of 710 AM EDT Wednesday...

Made few adjustments to the forecast, mainly timing showers/few
storms in WV this morning and fog in a few spots Overall looking
at VFR today into this evening outside of storms. Storms will be
more numerous along/east of the mountains this afternoon, with
strong winds and hail a possibility. Expect poor flying
conditions near storms.

Tonight, front shifts east and will see showers ending. Fog
appears likely overnight with IFR or lower possible in the
mountains. At the moment will only tempo dense fog at LWB late
tonight, as lingering cloud cover from front may stick around
longer.

Confidence is above average on mainly VFR though average on
timing in storms this afternoon.

.Extended Aviation Discussion...

Generally VFR Thursday with isolated showers/storms. A stronger
cold front looks to bring another round of sub-VFR in
showers/storms on Friday. Models starting to favor this front
moving well to the south of the Mid Atlantic region during the
weekend which should result in dry, VFR weather.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...RCS
LONG TERM...PM
AVIATION...AL/AMS/WP
Hazardous weather outlook, Aug 7, 3:25 AM EST, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
425 AM EDT Wed Aug 7 2019

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-080830-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
425 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A few thunderstorms this afternoon could become strong, to possibly
severe. Isolated wind damage or hail will be the main threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-080830-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
425 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

A slight risk of severe thunderstorms exists this afternoon into
early evening. Scattered severe storms could produce damaging winds,
as well as large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon for the piedmont.

In the hours before

Special weather statement, Aug 7, 11:57 AM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1257 PM EDT Wed Aug 7 2019

NCZ006-071730-
Caswell-
1257 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORMS MAY AFFECT SOUTHEAST CASWELL COUNTY...

Until 130 PM EDT.

At 1253 PM EDT, radar indicated strong thunderstorms just south of
Casell county extending from near Jericho...through Burlington...to
near McLeansville. Movement was east at 20 mph and the storms may
affect the far southeast portion of Casell county as they move by.

Winds in excess of 40 mph...heavy rainfall...and hail are possible
with these storms.

Locations impacted include...
Prospect Hill...
and Baynes.

Be certain to monitor local radio stations and available television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3625 7942 3636 7915 3624 7916
TIME...MOT...LOC 1653Z 260DEG 16KT 3622 7936 3613 7939 3606 7967

MBS
Special weather statement, Aug 7, 12:00 PM EST, 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
100 PM EDT Wed Aug 7 2019

VAZ045-046-059-071715-
Campbell-Appomattox-Charlotte-
100 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CHARLOTTE AND
APPOMATTOX COUNTIES...

Until 115 PM EDT.

At 1259 PM EDT, a strong thunderstorm was located over Red House,
moving east at 10 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brookneal...
Phenix...
Red House...
Madisonville...
and Mike.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3708 7862 3702 7892 3705 7897 3703 7901
      3704 7902 3723 7894 3733 7872 3723 7868
      3723 7869 3720 7869 3719 7868 3720 7867
TIME...MOT...LOC 1659Z 253DEG 7KT 3717 7883

MBS

The radar

The Roanoke radar (KFCX), 135 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Charlotte

When
August 7, 12:14 PM EST
Where
Charlotte County, 0.55 mi E of Rolling Hill
Measured
1 in hail
Reported by
Public
Coordinates
37.180, -78.760

Thunderstorm Wind, Pittsylvania

When
August 7, 7:15 PM EST
Where
Pittsylvania County, 1.31 mi ENE of Bachelors Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.610, -79.530

At least three to five trees were blown down by thunderstorm winds near Meadowview Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848297, 853974.